Advertisement

Maximal Quadratic-Free Sets

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 12125)

Abstract

The intersection cut paradigm is a powerful framework that facilitates the generation of valid linear inequalities, or cutting planes, for a potentially complex set S. The key ingredients in this construction are a simplicial conic relaxation of S and an S-free set: a convex zone whose interior does not intersect S. Ideally, such S-free set would be maximal inclusion-wise, as it would generate a deeper cutting plane. However, maximality can be a challenging goal in general. In this work, we show how to construct maximal S-free sets when S is defined as a general quadratic inequality. Our maximal S-free sets are such that efficient separation of a vertex in LP-based approaches to quadratically constrained problems is guaranteed. To the best of our knowledge, this work is the first to provide maximal quadratic-free sets.

Keywords

Non-convex quadratic Intersection cut S-free sets 

Notes

Acknowledgements

We are indebted to Franziska Schlösser for several inspiring conversations. We would like to thank Stefan Vigerske, Antonia Chmiela, Ksenia Bestuzheva and Nils-Christian Kempke for helpful discussions. We would also like to thank the three anonymous reviewers for their valuable feedback. Lastly, we would like to acknowledge the support of the IVADO Institute for Data Valorization for their support through the IVADO Post-Doctoral Fellowship program and to the IVADO-ZIB academic partnership. The described research activities are funded by the German Federal Ministry for Economic Affairs and Energy within the project EnBA-M (ID: 03ET1549D). The work for this article has been (partly) conducted within the Research Campus MODAL funded by the German Federal Ministry of Education and Research (BMBF grant number 05M14ZAM).

References

  1. 1.
    Andersen, K., Jensen, A.N.: Intersection cuts for mixed integer conic quadratic sets. In: Goemans, M., Correa, J. (eds.) IPCO 2013. LNCS, vol. 7801, pp. 37–48. Springer, Heidelberg (2013).  https://doi.org/10.1007/978-3-642-36694-9_4CrossRefzbMATHGoogle Scholar
  2. 2.
    Andersen, K., Louveaux, Q., Weismantel, R.: An analysis of mixed integer linear sets based on lattice point free convex sets. Math. Oper. Res. 35(1), 233–256 (2010)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Andersen, K., Louveaux, Q., Weismantel, R., Wolsey, L.A.: Inequalities from two rows of a simplex tableau. In: Fischetti, M., Williamson, D.P. (eds.) IPCO 2007. LNCS, vol. 4513, pp. 1–15. Springer, Heidelberg (2007).  https://doi.org/10.1007/978-3-540-72792-7_1CrossRefGoogle Scholar
  4. 4.
    Balas, E.: Intersection cuts–a new type of cutting planes for integer programming. Oper. Res. 19(1), 19–39 (1971).  https://doi.org/10.1287/opre.19.1.19MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Basu, A., Conforti, M., Cornuéjols, G., Zambelli, G.: Maximal lattice-free convex sets in linear subspaces. Math. Oper. Res. 35(3), 704–720 (2010).  https://doi.org/10.1287/moor.1100.0461MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Basu, A., Conforti, M., Cornuéjols, G., Zambelli, G.: Minimal inequalities for an infinite relaxation of integer programs. SIAM J. Discrete Math. 24(1), 158–168 (2010).  https://doi.org/10.1137/090756375 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Basu, A., Dey, S.S., Paat, J.: Nonunique lifting of integer variables in minimal inequalities. SIAM J. Discrete Math. 33(2), 755–783 (2019).  https://doi.org/10.1137/17m1117070MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Belotti, P., Góez, J.C., Pólik, I., Ralphs, T.K., Terlaky, T.: On families of quadratic surfaces having fixed intersections with two hyperplanes. Discrete Appl. Math. 161(16–17), 2778–2793 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Belotti, P., Góez, J.C., Pólik, I., Ralphs, T.K., Terlaky, T.: A conic representation of the convex hull of disjunctive sets and conic cuts for integer second order cone optimization. In: Al-Baali, M., Grandinetti, L., Purnama, A. (eds.) Numerical Analysis and Optimization. SPMS, vol. 134, pp. 1–35. Springer, Cham (2015).  https://doi.org/10.1007/978-3-319-17689-5_1CrossRefzbMATHGoogle Scholar
  10. 10.
    Bienstock, D., Chen, C., Munoz, G.: Outer-product-free sets for polynomial optimization and oracle-based cuts. Math. Program. 1–44 (2020)Google Scholar
  11. 11.
    Bienstock, D., Chen, C., Muñoz, G.: Intersection cuts for polynomial optimization. In: Lodi, A., Nagarajan, V. (eds.) IPCO 2019. LNCS, vol. 11480, pp. 72–87. Springer, Cham (2019).  https://doi.org/10.1007/978-3-030-17953-3_6CrossRefzbMATHGoogle Scholar
  12. 12.
    Bodur, M., Dash, S., Günlük, O.: Cutting planes from extended LP formulations. Math. Program. 161(1–2), 159–192 (2017) MathSciNetCrossRefGoogle Scholar
  13. 13.
    Bonami, P., Linderoth, J., Lodi, A.: Disjunctive cuts for mixed integer nonlinear programming problems. In: Progress in Combinatorial Optimization, pp. 521–541 (2011). (chapter 18)Google Scholar
  14. 14.
    Borozan, V., Cornuéjols, G.: Minimal valid inequalities for integer constraints. Math. Oper. Res. 34(3), 538–546 (2009).  https://doi.org/10.1287/moor.1080.0370MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Burer, S., Kılınç-Karzan, F.: How to convexify the intersection of a second order cone and a nonconvex quadratic. Math. Program. 162(1–2), 393–429 (2017)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Conforti, M., Cornuéjols, G., Daniilidis, A., Lemaréchal, C., Malick, J.: Cut-generating functions and S-free sets. Math. Oper. Res. 40(2), 276–391 (2015).  https://doi.org/10.1287/moor.2014.0670MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Conforti, M., Cornuéjols, G., Zambelli, G.: Corner polyhedron and intersection cuts. Surv. Oper. Res. Manage. Sci. 16(2), 105–120 (2011).  https://doi.org/10.1016/j.sorms.2011.03.001CrossRefzbMATHGoogle Scholar
  18. 18.
    Cornuéjols, G., Wolsey, L., Yıldız, S.: Sufficiency of cut-generating functions. Math. Program. 152(1–2), 643–651 (2015)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Dey, S.S., Wolsey, L.A.: Lifting integer variables in minimal inequalities corresponding to lattice-free triangles. In: Lodi, A., Panconesi, A., Rinaldi, G. (eds.) IPCO 2008. LNCS, vol. 5035, pp. 463–475. Springer, Heidelberg (2008).  https://doi.org/10.1007/978-3-540-68891-4_32CrossRefzbMATHGoogle Scholar
  20. 20.
    Dey, S.S., Wolsey, L.A.: Constrained infinite group relaxations of MIPs. SIAM J. Optim. 20(6), 2890–2912 (2010).  https://doi.org/10.1137/090754388MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fischetti, M., Ljubić, I., Monaci, M., Sinnl, M.: Intersection cuts for bilevel optimization. In: Louveaux, Q., Skutella, M. (eds.) IPCO 2016. LNCS, vol. 9682, pp. 77–88. Springer, Cham (2016).  https://doi.org/10.1007/978-3-319-33461-5_7CrossRefzbMATHGoogle Scholar
  22. 22.
    Fischetti, M., Monaci, M.: A branch-and-cut algorithm for mixed-integer bilinear programming. Eur. J. Oper. Res. (2019).  https://doi.org/10.1016/j.ejor.2019.09.043
  23. 23.
    Glover, F.: Convexity cuts and cut search. Oper. Res. 21(1), 123–134 (1973).  https://doi.org/10.1287/opre.21.1.123MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Goberna, M., González, E., Martínez-Legaz, J., Todorov, M.: Motzkin decomposition of closed convex sets. J. Math. Anal. Appl. 364(1), 209–221 (2010).  https://doi.org/10.1016/j.jmaa.2009.10.015MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Gomory, R.E., Johnson, E.L.: Some continuous functions related to corner polyhedra. Math. Program. 3–3(1), 23–85 (1972).  https://doi.org/10.1007/bf01584976MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kılınç-Karzan, F.: On minimal valid inequalities for mixed integer conic programs. Math. Oper. Res. 41(2), 477–510 (2015)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Kılınç-Karzan, F., Yıldız, S.: Two-term disjunctions on the second-order cone. Math. Program. 154(1–2), 463–491 (2015)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11(3), 796–817 (2001)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Laurent, M.: Sums of squares, moment matrices and optimization over polynomials. In: Putinar, M., Sullivant, S. (eds.) Emerging Applications of Algebraic Geometry. The IMA Volumes in Mathematics and its Applications, vol. 149, pp. 157–270. Springer, New York (2009).  https://doi.org/10.1007/978-0-387-09686-5_7CrossRefGoogle Scholar
  30. 30.
    McCormick, G.P.: Computability of global solutions to factorable nonconvex programs: part I—convex underestimating problems. Math. Program. 10(1), 147–175 (1976).  https://doi.org/10.1007/bf01580665CrossRefzbMATHGoogle Scholar
  31. 31.
    Conforti, M., Cornuejols, G., Zambelli, G.: Integer Programming. Springer, Heidelberg (2014).  https://doi.org/10.1007/978-3-319-11008-0CrossRefzbMATHGoogle Scholar
  32. 32.
    Modaresi, S., Kılınç, M.R., Vielma, J.P.: Split cuts and extended formulations for mixed integer conic quadratic programming. Oper. Res. Lett. 43(1), 10–15 (2015)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Modaresi, S., Kılınç, M.R., Vielma, J.P.: Intersection cuts for nonlinear integer programming: convexification techniques for structured sets. Math. Program. 155(1–2), 575–611 (2016)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Morán, D., Dey, S.S.: On maximal S-free convex sets. SIAM J. Discrete Math. 25(1), 379–393 (2011).  https://doi.org/10.1137/100796947MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Muñoz, G., Serrano, F.: Maximal quadratic-free sets. arXiv preprint arXiv:1911.12341 (2019)
  36. 36.
    Serrano, F.: Intersection cuts for factorable MINLP. In: Lodi, A., Nagarajan, V. (eds.) IPCO 2019. LNCS, vol. 11480, pp. 385–398. Springer, Cham (2019).  https://doi.org/10.1007/978-3-030-17953-3_29CrossRefGoogle Scholar
  37. 37.
    Shahabsafa, M., Góez, J.C., Terlaky, T.: On pathological disjunctions and redundant disjunctive conic cuts. Oper. Res. Lett. 46(5), 500–504 (2018)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Shor, N.Z.: Quadratic optimization problems. Sov. J. Comput. Syst. Sci. 25, 1–11 (1987) MathSciNetzbMATHGoogle Scholar
  39. 39.
    Tuy, H.: Concave programming with linear constraints. In: Doklady Akademii Nauk, vol. 159, pp. 32–35. Russian Academy of Sciences (1964)Google Scholar
  40. 40.
    Yıldız, S., Kılınç-Karzan, F.: Low-complexity relaxations and convex hulls of disjunctions on the positive semidefinite cone and general regular cones. Optim. Online (2016)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Universidad de O’HigginsRancaguaChile
  2. 2.Zuse Institute BerlinBerlinGermany

Personalised recommendations